Kentucky, 2017

Hail in Kentucky, April 29, 2017

April 29, 2017 · NWS JKL · 5 events in 5 counties and zones

Isolated supercell thunderstorms produced quarter to ping pong ball size hail across portions of eastern KY during the evening and early overnight hours on April 29, 2017.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Isolated supercell thunderstorms produced quarter to ping pong ball size hail across portions of eastern KY during the evening and early overnight hours on April 29, 2017.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 29, 3:29 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Apr 29, 3:29 PM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
429 PM EDT Sat Apr 29 2017

.SHORT TERM...(This evening through Sunday night)
Issued at 430 PM EDT SAT APR 29 2017

20z sfc analysis shows a well defined warm front north of the
Ohio River. This has placed eastern Kentucky in the strong warm
sector of the larger weather system. This warm dome of air will
suppress convection through evening and into the night - though a
stray shower or thunderstorm will be possible - mainly along and
north of the Mountain Parkway and perhaps in the higher terrain
near the Virginia border. The sfc and aloft ridging associated
with the dome of warm air is protecting the area from the plague
of flash flooding and near continuous storms through the midwest
and into the northern Ohio Valley. It is also responsible for the
record warmth today, and potentially tomorrow, with readings
today in the low 80s north to the upper 80s south. Dewpoints at
the same time are running in the mid 60s most places with limited
mix-down evident. Winds are running from the south at 5 to 10 mph
with some gusts from the southwest at up to 20 mph - mainly in our
west.

The models are in very good agreement aloft through the short
term portion of the forecast. They all depict a extremely deep
closed low lifting from the Southern Plains north and east into
the western Great Lakes by Monday afternoon. Over eastern Kentucky
strong ridging will retreat through the day Sunday with height
falls pushing into the area from the west with the passage of the
closed low. With such good agreement on the low the consensus
blend should provide a decent start for the grids.

Sensible weather will feature a mild night with a bit of a ridge
to valley split developing despite some mainly thin high clouds
and fairly high dewpoints. Still cannot rule out a stray storm or
shower through midnight, though, but mainly just for locations
near and north of the Mountain Parkway. For Sunday, another very
warm day will threaten record temperatures with highs in the mid
to upper 80s. Again a potential for a stray storm will exist on
the fringes of the CWA but the capping dome of warm air should
hold. Winds look to pick up during the afternoon with some gusts
to 30 or 35 mph possible - mainly in the western portions of the
Cumberland Valley and for spots closer to the Bluegrass region.
Will highlight this concern in the HWO. A cold front will progress
through the state Sunday night into Monday morning with a good
shot at thunder accompanying the associated widespread band of
showers.

Used the CONSShort and ShortBlend as the starting point for all
the grids with some adjustments for ridge to valley T distinctions
tonight and again to a lesser extent on Sunday night. Also beefed
up PoPs right with the front Sunday night as it looks like most
places will see measurable QPF when the boundary does go through.

.LONG TERM...(Monday through Saturday)
Issued at 255 PM EDT SAT APR 29 2017

The models were in good agreement with the general upper level flow
pattern through the period. The latest data are suggesting that we
will see two periods of active weather in the extended. The first
will be during the day on Monday into early Monday evening, as an
area of low pressure aloft moves across the upper Great Lakes region
to begin the week. A surface cold front trailing from the parent low
will bring showers and storms to eastern Kentucky on Monday. The
rain should quickly taper off through the late afternoon and early
evening hours, with the last precipitation exiting the region by 4
or 5Z Tuesday. A ridge of high pressure is then expected to
temporarily settle over the area Monday and through Tuesday night,
bringing a brief period of dry weather to the area. The primary
concern for next week will the period from Wednesday onward. A
surface is forecast to stall out across the area. As low level
moisture from the Gulf of Mexico moves northward and encounters this
boundary, repeated rounds of showers and storms are expected. The
front should remain in place for a few days, as an area of low
pressure along the western end of the boundary basically sits in
place over the southern Plains as it slowly intensifies. The rain
chances will likely last through the weekend as the front will have
a difficult time moving away from the area.

Temperatures should start out close to normal, with highs in the
lower 70s forecast for Monday and Tuesday. Conditions should be warm
for Wednesday, as southerly flow and scant cloud cover allow
temperatures to rise into the mid to upper 70s for most locations
before the rain begins in earnest across the area. After that,
however, we should see below normal daily highs in the 60s, as
widespread cloud cover and persistent rain keeps temperatures from
rising very much each day. Nightly lows should generally be in the
40s and 50s to begin the period, and in the 40s the last few nights
of the extended.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 155 PM EDT SAT APR 29 2017

VFR flight conditions can be expected throughout the forecast
period thanks to ridging aloft and at the sfc. There is still
plenty of of debris cloud cover across the northern parts of the
area from the morning MCS activity along the Ohio River. May still
yet see some isolated convection refire later this afternoon,
especially north of the Mountain Parkway and along an old outflow
boundary, but most spots will stay dry. Also a stay shower or
storm cannot be ruled out in the higher terrain along the
Kentucky and Virginia state line. Otherwise, winds will be from
the south-southwest through the rest of the afternoon, and late
in the morning Sunday, blowing at up to 10kts with some occasional
higher gusts. After dark, and early in the morning Sunday, they
will be light and variable at the sfc with a potential for a bit
of wind shear in the far southwest for several hours tonight.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GREIF
LONG TERM...AR
AVIATION...GREIF
Hazardous weather outlook, Apr 29, 3:00 PM EST, 2 hours 40 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
400 PM EDT Sat Apr 29 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-302300-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
400 PM EDT Sat Apr 29 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible, mainly along and north of the
Mountain Parkway, this evening. A few thunderstorms will also be
possible over the higher terrain along the Kentucky and Virginia
state line.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible Sunday night into Monday as a cold
front crosses the area. Storms will also be possible Wednesday
into early Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GREIF/AR

In the hours before

Special weather statement, Apr 29, 5:26 PM EST, 14 minutes before
Special Weather Statement
National Weather Service JACKSON KY
626 PM EDT SAT APR 29 2017

KYZ058-069-111-292300-
Jackson-Lee-Estill-
626 PM EDT SAT APR 29 2017

...A STRONG THUNDERSTORM WILL AFFECT ESTILL...NORTHWESTERN JACKSON
AND NORTHWESTERN LEE COUNTIES...

At 625 PM EDT, a strong thunderstorm was located over Brazil, or 7
miles northwest of McKee, moving northeast at 40 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Irvine, Ravenna, Sandhill, Willow Tree, Rice Station, Waneta, Shade,
Calloway Crossing, Wiseman Crossing Station, Jinks, Patsey,
Wisemantown, Cobhill, Brazil, Weedon, Leighton, Drip Rock, Sandgap,
Witt and Blanton Flats.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3770 8374 3743 8404 3747 8413 3778 8402
TIME...MOT...LOC 2225Z 203DEG 33KT 3753 8405

JMW

The radar

The Jackson,KY radar (KJKL), 98 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Rockcastle

When
April 29, 5:40 PM EST
Where
Rockcastle County, 0.55 mi E of Sand Spgs
Measured
1.25 in hail
Reported by
Public
Coordinates
37.300, -84.360

Quarter to half dollar size hail was reported via social media.

Hail, Estill

When
April 29, 5:53 PM EST to 6:03 PM EST
Where
Estill County, 5 mi SSE of Irvine to 1.38 mi S of Crystal
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.633, -83.935

A trained spotter and various citizens reported quarter to ping pong ball sized hail from south of Irvine and Ravenna to south of Crystal.

Hail, Menifee

When
April 29, 6:49 PM EST to 6:53 PM EST
Where
Menifee County, 2.07 mi S of Frenchburg to 0.39 mi E of Frenchburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.920, -83.630

Penny to nickel sized hail was reported near Frenchburg.

Hail, Pike

When
April 29, 9:20 PM EST
Where
Pike County, 0.69 mi S of Wales
Measured
1 in hail
Reported by
Public
Coordinates
37.320, -82.650

Quarter size hail was reported in Longfork west of Virgie.

Hail, Floyd

When
April 29, 10:12 PM EST
Where
Floyd County, 0.55 mi W of Lancer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.670, -82.740

Quarter size hail occurred in Lancer.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682844, 682848, 682849, 682851, 682852.